Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
HannahL96

Starting Accutane Next Week - Nervous About Side Effects!

Recommended Posts

Hi everyone,

The name's Hannah. I'm 18 years old and live in England. Like most, if not all, people here, I have suffered from acne for most of my adolescence. From the ages of 12-17 it was relatively manageable, and certainly nothing I was overly concerned about. However, at the beginning of this year my face, seemingly overnight, erupted into huge, incredibly painful cysts. One cyst would go away, only for another to take it's place within a few days. Long story short, the cysts have (mostly) gone, but I've been left with very stubborn acne. After birth control, four different antibiotics and about three dozen different topical lotions and potions, my dermatologist has decided it's time to try Accutane.

I am excited to finally be trying something that is known to be very effective, but am also a little nervous about side effects. I have read some real horror stories (people developing IBS, losing their hair, becoming depressed, attempting suicide, losing liver function....) and since I'm somewhat of a worrier/hypochondriac anyway... Well, I'm a little apprehensive. I'm also worried about the dreaded initial breakout.

I am due to take my first pill next Tuesday (14th October). I am starting off on a relatively low dose, 20mg a day, so hopefully side effects won't be too severe. I am 18, 5'9" and weigh 60kgs (130 pounds). My initial round of blood tests were fine. My cholesterol was 3mmol/l. I've heard Accutane can increase your cholesterol?

I have stocked up on lip balms and moisturiser! I have enough chap sticks to supply a small army... Lol.

So, what side effects did you wise Accutane veterans experience? Are the horror stories exaggerated? Any advice would be appreciated.

Thanks for reading! :D I've attached a couple of pictures. One was taken a few months ago when I had two pretty nasty cysts, and the other two are of my skin's condition today.

Why are they sideways? Lol.

post-428566-0-84639000-1413109860.jpg

post-428566-0-14384500-1413109889.jpg

post-428566-0-12986200-1413109906.jpg

Link to comment
Share on other sites

Hi Hannah,

I had Acne since I was 15, and decided to take Accutane for it when I was 21. This month would be my sixth and last month on it, and the only side effects that I really experienced was the dryness. My lips were excessively dry, my skin was pretty dry, and I would suffer from the occasional nose bleed. So far, I would say that it has really been helpful, it has completly cleared the acne off of my chest, face, and back.

You should be fine, I wish you the best of luck!

Link to comment
Share on other sites

Hi Hannah,

I had Acne since I was 15, and decided to take Accutane for it when I was 21. This month would be my sixth and last month on it, and the only side effects that I really experienced was the dryness. My lips were excessively dry, my skin was pretty dry, and I would suffer from the occasional nose bleed. So far, I would say that it has really been helpful, it has completly cleared the acne off of my chest, face, and back.

You should be fine, I wish you the best of luck!

I am glad to hear it worked for you! My brother was also on Accutane a couple of years back, and it worked great for him. He also had relatively few side effects.

Thanks for the encouraging words. :)

Link to comment
Share on other sites

Accutane was the worst decision of my life by a long long way.

elaborate? edit* ok i see you didnt have a great time with it. sorry to hear that, how are you doing now?

i think it will completely heal up the OP. and her skin is in great condition once the acne has gone

Edited by .JacktheLad.
Link to comment
Share on other sites

The worst thing you can do is worry about the side effects. Don't psych yourself out. Just deal with things as they come, and try to forget that you're going to be in the middle of this process. It will make things easier.

Link to comment
Share on other sites

The only advise i can give is that if you decide to take the drug,stop worrying about the side effects,stop reading stuff in the Internet and just take it with no fear. Trust in your family,doctor and those who recommended the drug to you.

Reading these forums while on Accutane,doesn't help at all. Personal experience. So i would suggest to maintain distance of it,or just read Accutane logs.

Edited by Francopld
Link to comment
Share on other sites

Hi Hannah,

Firstly, don't let the negative posts get to you. Everyone responds differently to treatment, some antibiotics break me out in a rash so does that mean everone else will!?

I get that this has been proven to be a dangerous drug in some, but with the right supervison i.e. regular blood tests and regular reviews you should be fine on your small dose. Listen to your brothers account of what he felt on the drug, not some keyboard warrior!

Document any side effects and if you have to stop then stop! I put this off in 2009 as I had my head filled with negative information. Some people on here went as far as to say it will ruin my life if i take it.

I took the plunge in Septemmer this year and have been on 20mg every other day without any horrific side effects. Please look at my thread as you may find a lot of questions answered on here

Feel free to message me, and I do hope your treatment works for yu.

Emma.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×